What can I expect after I take the abortion pill?
You may feel tired or crampy for a day or so, and you’ll have bleeding and spotting for awhile. Most people go back to normal activities the day after a medication abortion.
How will I feel after taking the abortion pill?
How you feel during and after a medication abortion varies from person to person. On the day you take misoprostol, plan on resting and being in a comfortable place. You may feel tired for 1 or 2 days after, but you should be back to normal soon.
You can go back to work, school, driving, and most other normal activities the next day if you feel up to it. But DON’T do hard work or heavy exercise for several days. You should start to feel better as the days go by, but call your doctor or health center if you still feel ill.
After your abortion is complete, cramping and bleeding should lighten up as the hours and days go by. You may also have tender breasts, and they may leak a milky discharge. That should stop in a couple of days. Wearing a snug-fitting bra will help you feel more comfortable.
Any chills, fevers, or nausea you have should go away pretty quickly. Call your doctor or health center right away if you have nausea, vomiting, diarrhea, or a fever for more than 24 hours after taking misoprostol. It could be a sign of an infection.
Your doctor or health care center staff will give you written after-care instructions, and a phone number you can call with any questions about abortion pill side effects or any other concerns. Follow all of your doctor’s directions during and after your abortion.
Your abortion provider will give you instructions on how to make sure the abortion worked with a special pregnancy test. You can also have a follow-up visit or phone call with your nurse or doctor to make sure that your abortion is complete and that you’re healthy.
People can have a range of emotions after having an abortion. Studies show that most people feel relief, but sometimes people feel sad or regretful. Many people feel all these things together. However you feel is totally normal — everybody’s experience is different. But if your mood keeps you from doing the things you usually do each day, call your doctor or nurse for help. You can also call All-Options or Exhale for free, confidential, and non-judgmental emotional support after an abortion — no matter how you’re feeling. For spiritual support before, during, or after an abortion, check out Abortions Welcome.
How will the abortion pill affect my periods?
It’s normal to bleed and spot off and on for several weeks after your abortion. You can use pads, tampons, or a menstrual cup — whatever's the most comfortable for you. But your nurse or doctor may recommend you use pads during the abortion so you can track how much you're bleeding.
Abortion starts a new menstrual cycle, so your period should go back to normal 4-8 weeks after your abortion. When your next period will come may also depend on your birth control situation.
If you’re not on hormonal birth control, you can expect your period by 8 weeks after your abortion. If you’re not using hormonal birth control and you don’t get your period 8 weeks after your abortion, call your nearest Planned Parenthood health center.
Keep in mind that you can get pregnant very quickly after an abortion, even if your periods aren’t back to normal yet. So if you don’t want to get pregnant again, it’s a good idea to talk to your nurse or doctor about birth control.
How soon can I have sex after a medication abortion?
You can have sex as soon as you feel ready.
When can I start using birth control after my medication abortion?
You can start a new birth control method immediately after having a medication abortion. You can get pregnant very quickly after your abortion, so it’s a good idea to talk with your nurse or doctor about birth control as soon as you can — they can help you find a method that’s right for you.
Can I breastfeed if I take the abortion pill?
The medicines in the abortion pill can sometimes pass into breast milk. But it's usually in small amounts that shouldn’t affect a baby. You can talk with your nurse or doctor if you’re breastfeeding, and they’ll help you figure out what’s best for you and your baby.